Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 18, NWS Goodland, KS

August 17, 2006Greeley County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 17, 2006, 8:04 PM MDT for Greeley County, Kansas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2006, 8:04 PM MDT (02:04 UTC)
Expired
Aug 17, 2006, 10:00 PM MDT
In force
116 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1230 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 180207
FFWGLD
KSC071-180400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT THU AUG 17 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GREELEY COUNTY IN WEST CENTRAL KANSAS 

* UNTIL 1000 PM MDT

* AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF HEAVY RAINFALL ACROSS EAST CENTRAL GREELEY COUNTY.      
  RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS FALLEN ALONG HIGHWAY 96  
  BETWEEN TRIBUNE AND SELKIRK. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3852 10180 3828 10174 3828 10156 3858 10155

$$

JRM
2 follow-up statements
000 
WGUS73 KGLD 180255
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT THU AUG 17 2006

KSC071-180400-
GREELEY KS-
850 PM MDT THU AUG 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR EAST
CENTRAL GREELEY COUNTY...

AT 848 PM MDT...RADAR INDICATING STORMS BEGINNING TO WEAKEN ACROSS 
GREELEY COUNTY...AND RAINFALL RATES ARE DECREASING. THE HEAVIEST 
RAIN IS NOW LOCATED ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY. 
ALTHOUGH RAINFALL IS BEGINNING TO END...2 TO 3 INCHES OF RAIN HAS 
FALLEN OVER MUCH OF EAST CENTRAL GREELEY COUNTY...AND RUNOFF FROM 
THIS RAINFALL WILL CONTINUE TO CAUSE PONDING AND FLOODING FOR THE 
NEXT HOUR.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 108 AND 112.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3849 10177 3828 10174 3828 10156 3856 10156

$$
JRM
000 
WGUS73 KGLD 180354
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
953 PM MDT THU AUG 17 2006

KSC071-180403-
GREELEY KS-
953 PM MDT THU AUG 17 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM MDT(1100 PM CDT)
FOR EAST CENTRAL GREELEY COUNTY...

HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3849 10177 3828 10174 3828 10156 3856 10156

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:40 PM MDT, 7 hours 24 minutes earlier.

Area forecast discussion, Aug 17, 12:40 PM MDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1240 PM MDT THU AUG 17 2006

.DISCUSSION...

A COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE CNTRL HIGH PLAINS
TOMORROW AFTERNOON WHICH SHOULD GIVE MUCH OF THE CWA A SHOT AT
SOME RNFL. WILL CONTINUE TO WORK OUT ISC ISSUES AND TIMING
THROUGH THE TIME OF ZONE ISSUANCE. AS OF NOW IT APPEARS THE NW
PORTION OF THE CWA SHOULD SEE TSRA TOMORROW AFTERNOON WITH PERHAPS
AN ADDITIONAL CORRIDOR OF TSRA ACROSS THE SE ZONES ASSOC WITH A
PRE-FRONTAL TROUGH. THE FRONTAL ACTIVITY IS EXPECTED TO MOVE
GENERALLY NORTH TO SOUTH WITH THE FRONT...ENDING BY SUNRISE FOR
MOST LOCATIONS. SOME LINGERING SHRA INTO MID-MORNING SAT ARE
POSSIBLE ACROSS THE FAR SRN COUNTIES.

BY SUNRISE SAT MORNING THE FRONT SHOULD BE WELL SOUTH OF THE CWA
GIVEN FRONTAL MOTION WILL BE AIDED BY COLD POOL ENHANCEMENT.
THEREFORE...THINK TSRA/SHRA FOR SAT WILL BE CONFINED ACROSS SW KS
AND SE CO WITH MY CWA UNDER GENERALLY SUBSIDENCE IN THE WAKE OF A
DEPARTING NRN PLAINS TROUGH. CLOUDY SKIES UNDER THE FRONTAL
INVERSION SAT MORNING SHOULD MIX OUT TO SCT-BKN BY THE AFTERNOON.
I LOWERED SATS HIGH TEMPS A FRAZ FROM WHAT WAS FCSTD. ON SUNDAY
THERE EXISTS A CHANCE FOR SHRA/TS TO AFFECT THE CO ZONES BUT
CONFIDENCE IS LOW THIS MORNING SO HELD LOW CHANCE POPS ONLY FOR
CHEYENNE COUNTY.

THE EXTENDED PERIODS APPEAR DRY AND MILD WITH GENERALLY ZONAL FLOW
BREAKING DOWN TO NW FLOW BY THE END OF NEXT WEEK... PER SPECTRAL
OUTPUT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 17, 10:22 AM MDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU AUG 17 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1122 AM CDT THU AUG 17 2006 /1022 AM MDT THU AUG 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY EVENING IN EASTERN COLORADO. DUE TO LIMITED INSTABILITY AND
WIND SHEAR...STORMS ARE NOT EXPECTED TO BECOME SEVERE. ALL
THUNDERSTORMS PRODUCE DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE REGION FROM LATE FRIDAY
AFTERNOON INTO EARLY SATURDAY. AN UPPER LEVEL DISTURBANCE WILL
ALSO MOVE THROUGH AT THE SAME TIME. A MOIST AND UNSTABLE AIR MASS
WILL BE IN PLACE AHEAD OF THESE FEATURES. AS A RESULT SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS THE AREA DURING THIS TIME. AT THIS
TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...THE
POTENTIAL WILL EXIST FOR THESE STORMS TO PRODUCE LOCALLY HEAVY
RAINFALL. THIS COULD CAUSE FLOODING PROBLEMS IN LOCATIONS THAT
RECEIVED HEAVY RAINFALL ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER/JDK

In the hours before

Special weather statement, Aug 17, 5:02 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT THU AUG 17 2006

KSZ029-172330-
GOVE-
602 PM CDT THU AUG 17 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF GOVE...OR NEAR GOVE...AND
MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAIN...AND WINDS TO 55 MPH ARE
EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 96 AND 110.

JRM
Local storm report, Aug 17, 6:33 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     9 NE KIT CARSON         38.86N 102.68W
08/17/2006  M60 MPH          CHEYENNE           CO   TRAINED SPOTTER

&&

SBLAIR
Local storm report, Aug 17, 6:51 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             6 NW LEOTI              38.54N 101.44W
08/17/2006  E0.75 INCH       WICHITA            KS   PUBLIC

0631 PM     TSTM WND GST     7 NW LEOTI              38.55N 101.45W
08/17/2006  E60 MPH          WICHITA            KS   PUBLIC

&&

SBLAIR
Local storm report, Aug 17, 7:56 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     6 ESE TRIBUNE           38.44N 101.65W
08/17/2006  E60 MPH          GREELEY            KS   PUBLIC

&&

SBLAIR
Local storm report, Aug 17, 8:02 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
802 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND GST     3 S SELKIRK             38.43N 101.54W
08/17/2006  E70 MPH          WICHITA            KS   PUBLIC

&&

SBLAIR
Local storm report, Aug 17, 8:04 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       12 S ARAPAHOE           38.68N 102.17W
08/17/2006  M3.12 INCH       CHEYENNE           CO   TRAINED SPOTTER

            3.12 INCHES OF RAIN IN TWO HOURS

0725 PM     HEAVY RAIN       8 NW LEOTI              38.56N 101.46W
08/17/2006  M3.00 INCH       WICHITA            KS   PUBLIC

            THREE INCHES OF RAIN MEASURED IN THREE HOURS

&&

SBLAIR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:30 PM MDTSevere Thunderstorm WarningGLDWichita35 min
Aug 17, 7:07 PM MDTFlash Flood WarningGLDWichita113 min
Aug 17, 7:50 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita40 min
Aug 18, 3:06 AM MDTFlash Flood WatchGLDGove, Graham, Greeley, Logan, Wallace, Wichita21 hr
Aug 18, 3:57 PM MDTSevere Thunderstorm WarningGLDWallace24 min
Aug 18, 4:07 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins38 min
Aug 18, 4:46 PM MDTSevere Thunderstorm WarningGLDNorton34 min
Aug 18, 5:19 PM MDTFlash Flood WarningGLDGraham, Norton3 hr
Aug 18, 5:43 PM MDTSevere Thunderstorm WarningGLDSheridan26 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.